Hail, Waukesha
- When
- May 31, 12:49 PM CST
- Where
- Waukesha County, 0.86 mi NE of Oconomowoc
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.130, -88.470
Strong thunderstorms developed along a weak frontal boundary. Large hail and gusty winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong thunderstorms developed along a weak frontal boundary. Large hail and gusty winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 31, 8:52 AM CST, 3 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 952 AM CDT Wed May 31 2023 .UPDATE... (Issued 952 AM CDT Wed May 31 2023) Temperatures are warming nicely across southern Wisconsin this morning with everyone in the mid 70s to low 80s already. Inland areas will have a chance to break 90 today. There will be a chance for some isolated rain showers and maybe a few rumbles of thunder later this afternoon/evening. The forecast is still on track for today and tonight. Patterson && .SHORT TERM... (Issued 402 AM CDT Wed May 31 2023) Today and Tonight: High pressure is still in control over the eastern U.S. while a trough sits over the western half. WI is on the fringe of that transition zone. The difference between today and yesterday is that there is a subtle mid level shortwave trough that will make its way across our area to help steepen the mid level lapse rates. This will allow for a little more instability than previous days. In addition, 925mb (and surface) temps will be a notch warmer. Dewpoints are gradually increasing, although the air is still overall very dry, but there is an increase in 850-500mb RH. Cloud bases will be higher than 5000 ft with that bit of moisture aloft. Ingredients (moisture, instability, and lift) are there for a few thunderstorms to develop inland of Lake Michigan this afternoon. They will be diurnally driven, so dry weather will return this evening. High temps are expected to be 89 or 90 inland. Lows tonight will be in the mid to upper 60s. Cronce && .LONG TERM... (Issued 402 AM CDT Wed May 31 2023) Thursday through Tuesday: More of the same for Thursday and Friday. Two more days with highs around 90. The 850-500mb moisture looks a bit higher than Wed for these two days, and another subtle upper trough will be moving through. Therefore, higher chances of showers and thunderstorms are in the forecast, mainly during the afternoon and evening hours. With limited moisture and nil shear, not expecting severe storms. Thursday would be the best day for scattered shower coverage. Friday, the dry air will start to push more inland from Lake Michigan as high pressure works its way back into our area from the Northeast U.S., so chances would be focused over Madison and westward. There has been a consistent signal for a weak backdoor cold front to roll into WI, and models are starting to agree on the timing to be Saturday afternoon/evening. Therefore, the heat will begin to break over the weekend. The deterministic GFS is showing a anomalous looking upper low parked over the Great Lakes on Tuesday, while the ECMWF looks more realistic with a general upper trough. Both model solutions hint at more seasonable temperatures returning for southern WI. Cronce && .AVIATION... (Issued 952 AM CDT Wed May 31 2023) VFR conditions are expected to persist through the period. There is a small chance for some isolated rain showers and a few storms later this afternoon/evening for inland areas. Thursday brings more scattered coverage for storms. Winds will remain light all day and gradually become more south to southeast by this afternoon. Patterson && .MARINE... (Issued 402 AM CDT Wed May 31 2023) With high pressure sitting over the Great Lakes region, there are no concerns for gales or small craft advisory conditions. Expect a lake breeze each day, with flow becoming more easterly by Saturday evening. Cronce && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 917 AM CDT Wed May 31 2023 WIZ046-047-051-052-056>060-062>072-011430- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 917 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight The Wisconsin Department of Natural Resources has issued an Air Quality Advisory for Ozone for all of southern Wisconsin until 11 PM tonight. There is a slight chance for afternoon thunderstorms today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for afternoon thunderstorms Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-011430- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 917 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-011430- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 917 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1253 PM CDT Wed May 31 2023
WIZ064-311815-
Jefferson WI-
1253 PM CDT Wed May 31 2023
...A couple strong thunderstorms will impact portions of
northeastern Jefferson County through 115 PM CDT...
At 1251 PM CDT, Doppler radar was tracking a strong thunderstorm
near Lac La Belle, or 7 miles west of Okauchee Lake. Another storm
is several miles east of Johnson Creek. Both storms are slowly
moving north.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watertown, Ixonia, Pipersville, and Lake Lac La Belle.
This includes Interstate 94 between mile markers 270 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4306 8873 4320 8870 4320 8854 4306 8854
TIME...MOT...LOC 1751Z 225DEG 3KT 4311 8859
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GEHRINGSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
145 PM CDT Wed May 31 2023
WIZ058-311930-
Dodge WI-
145 PM CDT Wed May 31 2023
...A couple strong thunderstorms will impact portions of
northeastern Dodge County through 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking strong thunderstorms
near Iron Ridge, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mayville, Horicon, Theresa, Iron Ridge, Woodland, and Kekoskee.
This includes Interstate 41 between mile markers 81 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4355 8840 4350 8840 4335 8842 4336 8864
4356 8862
TIME...MOT...LOC 1844Z 189DEG 10KT 4340 8858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
GEHRINGThe Milwaukee radar (KMKX), 19 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Many tree branches and leaves down from the gust front of a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093019, 1093022, 1093020, 1093021.